Gastrointestinal toxicities of immune checkpoint inhibitors: a multicenter retrospective analysis
Background Immune checkpoint inhibitors are monoclonal antibodies that augment immune cell function and are used to treat malignancy. However, they may cause proinflammatory adverse events. This study investigated gastrointestinal (GI) adverse events associated with specific immune checkpoint inhibitors.
Methods Charts of patients aged >18 years with a solid tumor who underwent treatment with immune checkpoint inhibitors between 1st April 2011 and 1st August 2019 were reviewed for GI toxicities. Clinical data, including interventions, treatment duration and outcomes, were recorded.
Results One hundred patients were included in the study, of whom 22 experienced a GI adverse event directly attributable to immune checkpoint inhibitors. Transaminitis (9/22; 40.9%) and colitis (8/22; 36.3%) were most prevalent. The majority of events occurred within 4 cycles of treatment onset and were most prevalent with the nivolumab + ipilimumab combination (7/12; 58.3%). In 91% of cases (20/22), patients showed improvement or resolution of the event. Among the colitis cases, there was a significant difference (P=0.004) in recovery time between those who received infliximab and those who did not. Despite symptom resolution, only 7/22 were left on the same or part of the same treatment regimen.
Conclusions Most patients experienced their GI adverse events within 4 cycles of starting treatment, the most common being transaminitis and colitis. Nivolumab + ipilimumab dual therapy was most strongly associated with colitis. Most adverse events self-resolved, with infliximab being particularly helpful in improving colitis symptoms. However, most patients were unable to tolerate the same immunotherapy regimen and ultimately expired.
Keywords Oncology, checkpoint inhibitor, gastrointestinal, colitis
Ann Gastroenterol 2021; 34 (1): 46-52